[Skip to Content]
[Skip to Content Landing]
Article
April 1976

Neurological Complications of Oral Contraceptives

Author Affiliations

San Francisco

 

by Edwin R. Bickerstaff, 107 pp, Oxford, Clarendon Press, 1975.

Arch Neurol. 1976;33(4):312. doi:10.1001/archneur.1976.00500040096032

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

The use of oral contraceptives has been associated with a variety of disorders including pulmonary embolism, depression, stroke, chorea, hypertension, migraine, pseudotumor cerebri, optic neuritis, and seizures. Cerebral arterial occlusive disease, especially of the vertebral and basilar arteries, has been documented in otherwise healthy young women using the Pill. Considerable controversy surrounds the issue of a causal relationship between the Pill and several neurologic conditions, chiefly stroke.

In this brief monograph, Dr Bicker-staff traces the development of this controversy and reviews the published evidence, mainly case reports and retrospective clinical surveys, for and against a causal relationship. A large part of the book is devoted to the problem of cerebral arterial occlusive disease, but the relationship of the use of the Pill to the development of chorea and the exacerbation of migraine and epilepsy is considered. The author indicates where the relationship is certain, where it is merely possible, and

First Page Preview View Large
First page PDF preview
First page PDF preview
×